Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Houston/Galveston, TX

January 17, 2004Liberty County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 17, 2004, 9:39 PM CST for Liberty County, Montgomery County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2004, 9:39 PM CST (03:39 UTC)
Expired
Jan 17, 2004, 10:15 PM CST
In force
36 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Liberty County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 94 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHGX 180339
SVRHOU
TXC291-339-180415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
937 PM CST SAT JAN 17 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST TEXAS
  LIBERTY COUNTY IN SOUTHEAST TEXAS

* UNTIL 1015 PM CST

* AT 930 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM 
WAS LOCATED NEAR CUT AND SHOOT...OR ABOUT 9 MILES SOUTHEAST OF 
CONROE...AND MOVING EAST AT 15 MPH. A STORM SPOTTER REPORTED 2 INCH 
DIAMETER HAIL IN CUT AND SHOOT. ANOTHER SPOTTER REPORTED 3/4 INCH IN 
WILLIS AT 905 PM.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... 
CUT AND SHOOT AND CLEVELAND

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3031 9491 3029 9504 3026 9513 3023 9531
          3033 9543 3037 9524 3033 9522 3042 9502

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 9:20 PM CST, 19 minutes earlier.

Area forecast discussion, Jan 17, 9:20 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
920 PM CST SAT JAN 17 2004

.DISCUSSION...
KIND OF A BUSY NIGHT TONIGHT ACROSS THE AREA. PREFRONTAL TROF (OR
DRYLINE) LOCATED FROM NEAR CROCKETT TO KATY TO PALACIOS AT 03Z.
STORMS HAVE BEEN QUITE PERSISTENT THIS EVENING IN A NARROW WEDGE OF
UNSTABLE AIR ALONG THIS BOUNDARY. MOST OF THE STORMS TONIGHT HAVE
BEEN HAIL PRODUCERS GIVEN THE VERY LOW WET BULB ZERO HEIGHTS.
HOWEVER...THE HAIL THREAT SHOULD BE WINDING DOWN AT THIS POINT.

SURFACE OBS SHOW GUSTY NORTHWEST WINDS AND MSAS ANALYSIS SHOWS GOOD
PRESSURE RISES OUT TO OUR WEST. THINK THE PREFRONTAL TROF WILL MAKE
IT THROUGH HOUSTON BY MIDNIGHT AND OFF THE COAST BY ABOUT 3
AM...SIMILAR TO GFS TIMING. WILL MAINTAIN 20-30 POPS EASTERN HALF
FOR TSRA UNTIL MIDNIGHT...THEN KEEP LOW POPS OVERNIGHT FOR
POSSIBILITY OF ADDITIONAL -SHRA. FOG ALREADY DEVELOPING OVER THE
EASTERN HALF OF THE AREA GIVEN HIGH DEWPOINTS AND WET GROUND
CONDITIONS. FOG...LOCALLY DENSE...WILL CONTINUE UNTIL THE TROF
PASSES THROUGH OVERNIGHT. GIVEN THE SHORT TIME FRAME...WILL PROBABLY
LIMIT MENTION OF FOG TO THE COASTAL COUNTIES.
&&

.MARINE...
WILL MAKE MINOR TEMPORAL CHANGES TO THE FORECAST GIVEN PASSAGE OF
BOUNDARY LATER TONIGHT. WILL UP SEAS A BIT AS WELL.
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SCEC  20-60 NM WATERS.
&&

.PRELIMINARY TEMPS/POPS...
COLLEGE STATION (CLL)   46 53 34 56 31/ 30 30 20 00
HOUSTON (IAH)           51 56 37 57 34/ 20 30 20 00
GALVESTON (GLS)         54 59 44 55 40/ 20 20 20 00
&&

35/43/31
Hazardous weather outlook, Jan 17, 5:05 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 PM CST SAT JAN 17 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
505 PM CST SAT JAN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
SOUTHEAST TEXAS THIS EVENING AS A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM APPROACHES FROM THE WEST. A FEW OF THESE STORMS COULD BECOME
STRONG TO SEVERE WITH HAIL BEING THE PRIMARY THREAT. THE STORMS ARE
EXPECTED TO DIMINISH BY MID EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 6:12 PM CSTSevere Thunderstorm WarningHGXMadison48 min
Jan 17, 7:12 PM CSTSevere Thunderstorm WarningHGXGrimes, Montgomery48 min
Jan 17, 8:43 PM CSTSevere Thunderstorm WarningHGXMontgomery32 min
Jan 17, 9:52 PM CSTSevere Thunderstorm WarningHGXTrinity23 min
Jan 17, 10:22 PM CSTSevere Thunderstorm WarningHGXLiberty38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.